Hail, Haskell
- When
- May 16, 7:08 PM CST to 7:12 PM CST
- Where
- Haskell County, 0.58 mi E of Rochester
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.320, -99.860
A dryline interacting with an unstable atmosphere resulted in the development of a few severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A dryline interacting with an unstable atmosphere resulted in the development of a few severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 16, 6:01 PM CST, 1 hour 7 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service San Angelo TX 701 PM CDT Tue May 16 2017 .AVIATION... /00Z TAFS/ The main TAF concern is with the effects from thunderstorms tonight. Gusty southeast winds will occur this evening ahead of the developing convection over the Permian Basin and northwest Texas. Occasional gusts 30-35 knots will occur at KABI and KSJT. Thunderstorms should remain west and northwest of our TAF sites through 03Z. Scattered thunderstorms will enter some of our western and northwestern counties late this evening. Rapid development into a line of thunderstorms is expected between 10 PM and Midnight, with the line of storms moving quickly east/southeast across west central Texas during the overnight hours. Hail and wind gusts in excess of 40 knots will be possible, especially at KABI, KSJT and KSOA. Low cloud development should affect our southern terminals after 03Z and prior to the arrival of thunderstorms. Localized reductions in ceiling and visibility are anticipated in the heavy rain accompanying the convection. After the line of thunderstorms exit west central Texas between 11Z and 14Z Wednesday, VFR conditions are expected with generally clear skies and west-southwest winds 8-12 knots. && .PREV DISCUSSION... /issued 324 PM CDT Tue May 16 2017/ SHORT TERM... (Tonight and Wednesday) A dryline will approach the western portions of our forecast area late this afternoon. Ahead of the dryline, an increasingly unstable atmosphere is forecast, along with a weakening cap. SBCAPE values are forecast to increase to 2000-3500 J/KG along with steep lapse rates and 0-6 KM bulk shear values of 50-70 knots. Initially, isolated strong to severe thunderstorms will be possible late this afternoon, mainly across the western portions of the forecast area. The dryline is then forecast to retreat slightly to the west this evening, as a Pacific cold front approaches from the west. As the Pacific front overtakes the dryline, a line of showers and thunderstorms is forecast to develop late this evening across our far western counties. This line is forecast to then advance east across much of the forecast area during the early morning hours Wednesday. Given the aforementioned factors, strong to severe thunderstorms will be possible, with large hail and damaging winds being the main hazards, although a few tornadoes will also be possible. As the line moves into our eastern counties, the main hazard looks to become damaging winds. Most of the convection will be south and east of the area between 4 and 6 AM. Expect overnight low temperatures will mainly be in the upper 50s to mid 60s. Slightly cooler temperatures along with gusty west winds are forecast on Wednesday behind the Pacific front. Highs will mainly be in the upper 80s to near 90 degrees. Daniels LONG TERM... (Wednesday night through next Tuesday) Mainly dry weather will continue into Wednesday night. However, the next upper level low will be moving into the four corners region. Moisture return will quickly take place Wednesday night ahead of this trough. In addition, a weak shortwave in southwest flow ahead of the trough may result in some isolated to widely scattered precipitation late Wednesday night along the leading edge of returning moisture. Thursday will be another day with the potential for showers and thunderstorms. A dryline will set up along/near the western border of our CWA. This dryline, ample instability, and shortwaves passing over the area in southwest flow is expected to yield thunderstorm development by mid afternoon if not earlier. Model CAPE values upwards of 3000 J/kg, and 0-6km shear values of 30+ knots, severe weather will be possible with large hail and damaging winds the main concerns. Low level moisture will remain backed up to our west through Thursday night under active southwest flow. This will result in a continued chance for showers and thunderstorms from early Friday morning into Saturday. On Friday, the dryline will once again tighten up, this time a bit farther east, somewhere in our western counties. This may shift the best chances for thunderstorms slightly eastward, giving the best chances to areas east of a Sweetwater to Sonora line. But, again, with an unstable atmosphere (CAPE values greater than 2500 J/kg), and plenty of shear (0-6km 35-50 knots) in southwest flow, severe thunderstorms will be possible. Aiding in thunderstorm chances Friday night into Saturday will be a cold front moving into the area. Medium range models hold the upper level trough axis west of the area through Saturday afternoon. With west/southwest flow over the top of a slow-moving frontal boundary, this argues for keeping rain chances in the forecast through Saturday evening, before finally lowering PoPs to slight chances or less for the most part Sunday. Temperatures will be cooler for the weekend with added cloud cover, rain chances, and cooler air advecting in behind the cold front. Will keep the generally dry forecast going through the start of next week. 20 && .PRELIMINARY POINT TEMPS/POPS... Abilene 62 87 64 87 / 60 0 5 40 San Angelo 60 90 65 90 / 60 0 5 40 Junction 64 90 66 88 / 60 10 5 50 Brownwood 62 88 66 87 / 70 5 5 40 Sweetwater 59 87 63 89 / 70 0 10 30 Ozona 58 88 64 90 / 60 5 10 30 && .SJT WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service San Angelo TX 258 PM CDT Tue May 16 2017 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-172000- Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho- Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford- Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble- Mason- 258 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for portions of west central Texas. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible this afternoon mainly west of a Haskell, to San Angelo, to Ozona line. The better chance of thunderstorms will be late tonight into early Wednesday morning as a line of thunderstorms moves across the area. Some of these storms may become strong to severe, with large hail, damaging winds, and dangerous lightning being the main hazards. However, a tornado will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms will be possible across West Central Texas from Thursday into the weekend. Some of these storms may reach severe levels, especially on Thursday and Friday. Large hail and damaging winds look to be the main hazards, although a tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and overnight.
The Dyess AFB radar (KDYX), 104 km away, was scanning. The volume nearest the first event began at 01:07 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700687, 700688, 700686.